Secobarbital overdose; Quinalbarbitone sodium
Poisoning from an overdose of secobarbital.
This list may not be all inclusive.
- Total body o Fever o Unsteady gait o Slurred speech
- Respiratory o Slow or stopped breathing o Breathing difficulty
- Heart and blood vessels o Pulse, weak o Low Blood pressure
- Nervous system o headache o Confusion o Delirium o Coma o Excitement o Deep sleep
Call Poison Control for instructions.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Administer activated charcoal.
- Administer a laxative.
- Use gastric lavage.
- Give a blood test to determine amount of drug in the blood.
- Treat the symptoms.
The prognosis (probable outcome) depends on the symptoms observed by the health care provider.
- Mild o The patient can be aroused. o No further treatment will probably be necessary.
- Moderate o The patient cannot be aroused. o Breathing is normal. o Other life signs (pulse, skin color, etc.) are normal. o Recovery will probably occur within 24 to 48 hours, with proper care.
- Severe o The patient cannot be aroused. o Breathing and other life signs may be abnormal. o Recovery will probably occur within 3 to 5 days, depending on the amount swallowed.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.